Format

Send to

Choose Destination
J Emerg Med. 1999 Sep-Oct;17(5):851-7.

Atrial fibrillation and anabolic steroids.

Author information

1
Department of Emergency Medicine, Jacobi Medical Center, Bronx, New York, USA.

Abstract

A young male bodybuilder, consuming large doses of anabolic steroids (AS), presented to the Emergency Department (ED) with symptomatic rapid atrial fibrillation (AF). Echocardiogram revealed significant septal hypokinesis, and posterior and septal wall thickness at the upper limit of normal for highly trained athletes. The atrial fibrillation had not recurred at 10 weeks after discontinuation of AS use. Consumption of these agents in athletes has been associated with hypertension, ischemic heart disease, hypertrophic cardiomyopathy, and sudden death.

PMID:
10499702
[Indexed for MEDLINE]

Supplemental Content

Full text links

Icon for Elsevier Science
Loading ...
Support Center